Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 3, NWS El Paso, TX

April 9, 2012Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Apr 9, 2012, 3:50 PM MDT for Sierra County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2012, 3:50 PM MDT (21:50 UTC)
Expired
Apr 9, 2012, 4:13 PM MDT
In force
23 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 140 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2012-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2012-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS54 KEPZ 092150
SVREPZ
NMC051-092230-
/O.NEW.KEPZ.SV.W.0003.120409T2150Z-120409T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
350 PM MDT MON APR 9 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 430 PM MDT

* AT 340 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS 
  JUST SOUTH OF WINSTON. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  CHISE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3330 10771 3339 10753 3326 10744 3321 10762
TIME...MOT...LOC 2148Z 180DEG 0KT 3273 10662

$$

HEFNER
1 follow-up statement
645 
WWUS54 KEPZ 092213
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
413 PM MDT MON APR 9 2012

NMC051-092223-
/O.CAN.KEPZ.SV.W.0003.000000T0000Z-120409T2230Z/
SIERRA NM-
413 PM MDT MON APR 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SIERRA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.  HOWEVER BRIEF HEAVY RAIN IS STILL POSSIBLE WITH THIS 
THUNDERSTORM...ALONG WITH PEA SIZE HAIL.

LAT...LON 3330 10771 3339 10753 3326 10744 3321 10762
TIME...MOT...LOC 2213Z 180DEG 0KT 3273 10662

$$

HEFNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:50 PM MDT, 2 hours earlier.

Area forecast discussion, Apr 9, 1:50 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MDT MON APR 9 2012

.SYNOPSIS...
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE TODAY OVER THE HIGHER TERRAIN OF THE GILA REGION AND ALSO
ALONG AND EAST OF THE RIO GRANDE. THE THREAT FOR THUNDERSTORMS
WILL GRADUALLY SHIFT EASTWARD THE NEXT COUPLE OF DAYS WITH JUST
EASTERN HUDSPETH AND OTERO COUNTIES SEEING ANY ACTIVITY BY
WEDNESDAY. WINDY...WARM AND DRY CONDITIONS ARE EXPECTED FOR
THURSDAY AND FRIDAY AHEAD OF AN APPROACHING STORM SYSTEM WHICH
WILL BRING COOLER TEMPERATURES AND A FEW SHOWERS TO THE REGION FOR
THE WEEKEND.

&&

.DISCUSSION...
UPPER RIDGE WILL REMAIN OVER REGION THROUGH TUESDAY WITH A SLOW
SHIFT EASTWARD STARTING WED AS A NEGATIVELY TILTED TROUGH MOVES
INTO THE WESTERN CONUS. MODELS IN AGREEMENT THAT INSTABILITY LATE
THIS AFTN INTO THE EVENING HOURS WILL BE FROM ABOUT THE RIO GRANDE
VALLEY EAST. LI'S DOWN TO AROUND -2.5C WITH WEAK SHEAR COULD
SUPPORT A STRONG/SEVERE STORM...BUT MOST SHOULD JUST PRODUCE
MODERATE TO HEAVY RAIN WITH SMALL HAIL. A FEW SHOWERS OR TSMS ARE
POSSIBLE BEFORE 00Z OVER THE FAR WEST AS DEW POINTS HAVE BEEN SLOW
TO COME DOWN...BUT AS WINDS SHIFT TO THE WSW AND ADVECT IN DEW
POINTS IN THE TEENS AND 20S. AXIS OF MOISTURE/INSTABILITY WILL
SHIFT A LITTLE BIT TO THE EAST ON TUE WITH MAINLY HUDSPETH AND
OTERO COUNTIES SEEING ANY TS ACTIVITY. BY WED AS RIDGE AXIS SHIFTS
EASTWARD...DRYLINE WILL BE MOVING OUT OF HUDSPETH COUNTY. COULD
SEE AN ISOLATED STORM OR TWO IN EASTERN HUDSPETH IN THE EARLY
AFTN. BREEZY WEST WINDS WILL BE MOVING IN ACROSS THE REGION WED AS
WELL AND LINGER ACROSS THE AREA THROUGH THE WEEKEND.

WSW UPPER FLOW FOR THU AND FRI WILL KEEP BREEZY TO WINDY
CONDITIONS WITH DRY LOW LEVELS IN PLACE. HIGH TEMPERATURES WILL
MAINLY BE IN THE 70S TO LOWER 80S WITH THE COOLEST HIGHS IN THE
WEST WHERE SOME INFLUENCE OF THE STORM SYSTEM MOVING INTO THE
WESTERN U.S. WILL BE FELT. COULD SEE CRITICAL FIRE WEATHER
CONDITIONS DEVELOPING THESE DAYS. BY SAT...MOISTURE WILL BE ON THE
INCREASE WITH SOME ISOLATED TO SCATTERED SHOWERS
POSSIBLE...ESPECIALLY OVER THE GILA WHERE SNOW LEVELS COULD BE
DOWN TO AROUND 7000 FEET.

CORE OF THE STORM SYSTEM WILL BE MOVING INTO SOUTHERN NM SUNDAY
AND BRING A COLD FRONT THROUGH THE ENTIRE CWA. ENSEMBLES ACTUALLY
IN PRETTY GOOD AGREEMENT WITH THIS SYSTEM AS WELL WHICH GIVES A
LITTLE HIGHER CONFIDENCE OF BELOW NORMAL TEMPERATURES SETTLING IN.
EXPECT HIGHS ON SUNDAY TO STRUGGLE TO GET OUT OF THE 60S EAST AND
POSSIBLY THE 50S OUT WEST. WINDS BEHIND THE FRONT WILL REMAIN A
BIT BREEZY...BUT LIKELY NOT AS STRONG AS THE PREVIOUS FEW DAYS.
THIS STORM SYSTEM IS FORECAST TO LINGER OVER THE REGION INTO EARLY
NEXT WEEK WITH BELOW NORMAL TEMPERATURES CONTINUING INTO MONDAY.

&&

.AVIATION...VALID 10/00Z-11/00Z.
MOSTLY VFR THROUGH THE PERIOD. HOWEVER...ISOLATED THUNDERSTORMS
ARE POSSIBLE IN THE GILA AND ESPECIALLY EAST OF THE RIO GRANDE
RIVER THIS EVENING INTO TONIGHT. MVFR TO IFR CONDITIONS ARE LIKELY
WITH ANY THUNDERSTORMS. HAIL AND STRONG OUTFLOW WINDS ARE ALSO
POSSIBLE WITH ANY THUNDERSTORMS. SEE TAFS FOR MORE DETAILED
INFORMATION.

&&

.FIRE WEATHER...
LOW LEVEL MOISTURE WILL FUEL ISOLATES THUNDERSTORMS IN THE GILA
THIS EVENING AND THE CHANCE OF SCATTERED STORMS EAST OF THE RIO
GRANDE. STORMS THAT DEVELOP THIS EVENING INTO TUESDAY COULD
PRODUCE HAIL AND STRONG DOWNBURST WINDS. THERE IS ALSO A SLIGHT
CHANCE OF DRY LIGHTNING WITH STORMS IN THE GILA REGION. HAINES
INDICES INCREASING TO LOW (4) OR MODERATE (5) FOR TUESDAY AND
WEDNESDAY. SOUTHWEST WINDS ALOFT WILL SCOUR THE MOIST AIR OUT OF
THE REGION BY WEDNESDAY WITH AFTERNOON RH FROM THE SINGLE DIGITS
TO THE MID TEENS. AN UPPER LEVEL TROUGH WILL BRING BREEZY TO WINDY
CONDITIONS FOR THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  88  62  87  58 /  20  10  10   0   0
SIERRA BLANCA           59  85  62  86  55 /  20  20  20  10   0
LAS CRUCES              54  85  59  85  52 /  20  10  10   0   0
ALAMOGORDO              53  83  56  84  50 /  20  10  10   0   0
CLOUDCROFT              38  65  42  64  36 /  30  20  20  10   0
TRUTH OR CONSEQUENCES   53  85  56  80  47 /  20   0   0   0   0
SILVER CITY             51  75  55  74  45 /  10   0   0   0   0
DEMING                  51  84  55  82  45 /  10   0   0   0   0
LORDSBURG               52  85  56  81  45 /   0   0   0   0   0
WEST EL PASO METRO      60  86  63  85  53 /  20  10  10   0   0
DELL CITY               56  85  58  87  45 /  30  20  20  20   0
FORT HANCOCK            59  88  62  91  56 /  20  10  10  10   0
LOMA LINDA              54  81  57  83  58 /  20  10  10   0   0
FABENS                  57  87  59  88  54 /  20  10  10   0   0
SANTA TERESA            56  88  60  85  50 /  20  10  10   0   0
WHITE SANDS HQ          60  86  63  84  54 /  20  10  10   0   0
JORNADA RANGE           49  83  54  82  41 /  20  10  10   0   0
HATCH                   48  84  52  82  47 /  20   0   0   0   0
COLUMBUS                55  88  58  84  50 /  10   0   0   0   0
OROGRANDE               60  88  62  87  55 /  20  10  10   0   0
MAYHILL                 42  72  46  71  44 /  30  20  20  10   0
MESCALERO               37  71  41  72  37 /  30  20  20  10   0
TIMBERON                40  71  44  72  40 /  30  20  20  10   0
WINSTON                 45  76  47  75  40 /  10   0   0   0   0
HILLSBORO               50  78  55  77  45 /  10   0   0   0   0
SPACEPORT               53  85  55  81  48 /  20  10  10   0   0
LAKE ROBERTS            39  76  41  73  31 /  10   0   0   0   0
HURLEY                  47  80  50  79  43 /  10   0   0   0   0
CLIFF                   42  87  45  77  37 /   0   0   0   0   0
MULE CREEK              36  80  39  73  37 /   0   0   0   0   0
FAYWOOD                 48  82  51  81  41 /  10   0   0   0   0
ANIMAS                  48  85  54  80  44 /   0   0   0   0   0
HACHITA                 48  86  52  81  42 /   0   0   0   0   0
ANTELOPE WELLS          47  83  53  78  42 /   0   0   0   0   0
CLOVERDALE              41  75  47  73  42 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

26/21
Hazardous weather outlook, Apr 9, 7:26 AM MDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
726 AM MDT MON APR 9 2012

NMZ401>417-TXZ418>424-101330-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
726 AM MDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF THE RIO GRANDE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WE WILL SEE BREEZY TO WINDY CONDITIONS ON WEDNESDAY AND THURSDAY.
ON FRIDAY AND SATURDAY WE WILL SEE VERY WINDY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 9, 3:07 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
307 PM MDT MON APR 9 2012

NMZ402-408-092145-
EASTERN BLACK RANGE FOOTHILLS NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE
NM-
307 PM MDT MON APR 9 2012

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN SIERRA COUNTY
THROUGH 345 PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WINSTON...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  WINSTON...
  CHISE...
  CHLORIDE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Special weather statement, Apr 9, 3:19 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
319 PM MDT MON APR 9 2012

NMZ401>403-092200-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
319 PM MDT MON APR 9 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 400
PM MDT...

AT 315 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SILVER CITY...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  ARENAS VALLEY...
  COBRE...
  TYRONE...
  FORT BAYARD...
  SANTA CLARA...
  BAYARD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Local storm report, Apr 9, 3:47 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
347 PM MDT MON APR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             3 SE CHLORIDE           33.31N 107.64W
04/09/2012  E1.00 INCH       SIERRA             NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1200093

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:30 PM MDTSevere Thunderstorm WarningEPZDoña Ana45 min
Apr 8, 10:28 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero47 min
Apr 9, 4:07 PM MDTAreal Flood AdvisoryEPZSierra113 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.